Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 219, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 27, 2001, 6:40 PM CDT for Russell County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 27, 2001, 6:40 PM CDT (23:40 UTC)
- Expired
- Jul 27, 2001, 7:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Russell County, KS
The radar
The Grand Island radar (KUEX), 156 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 817 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 272341 SVRICT KSC167-280045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 640 PM CDT FRI JUL 27 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 745 PM CDT. * AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF GORHAM...OR ABOUT 6 MILES WEST OF RUSSELL...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE AFFECTING RUSSELL THROUGH 650 PM CDT... NEAR LURAY AROUND 730 PM CDT... 9 MILES NORTHWEST OF LUCAS AROUND 740 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY! REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL COUNTY UNTIL 745 PM CDT. LAT...LON 3891 9913 3879 9896 3908 9851 3914 9884 /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:25 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 27, 3:25 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 325 PM CDT FRI JUL 27 2001 TNGT: NOT ENTIRELY CLEAR CUT HOW TSTMS WL EVOLVE OVNGT. MODEL RH FIELDS FM ETA/MESOETA SUG COMPLEX WOULD FORM OVR SW/W CNTRL KS AND MOVE SE PER CORFIDI VECTORS...CATCHING THE SWRN HALF OF FCST AREA. MOVEMENT WOULD BECMG INCRGLY SLOWER TOWARDS DAYBREAK. HOWEVER DUE TO PROXIMITY/LOCATION OF UPR HI...CORFIDI VECTORS ARE HIGHER/MORE WLY OVRNGT IN CNTRL KS...SO ANYTHING THAT FORMS OVR NW KS/SW NE COULD CLIP THAT RGN ALSO. BEST INSTBY/LIFT/MSTR DOES APPR TO BE IN S CNTRL KS AND WL HAVE HIEST POPS THERE. DUE TO UNCERTAINTY AND THAT THE BEST CHC FOR HVY RAIN APPRS TO BE IN AREA WHICH HAS RECEIVED THE LEAST...NOT PLANNING TO HOIST FFA. SAT: E OF I-35...DECENT CHC OF TSRA/SHRA ONGOING AT START OF PD. WL LKLY NEED SOME SML MORNING POPS TO COVER THIS. OTHERWISE... ANTICIPATE CLRG SKIES WITH WARMER TEMPS. WL HOLD ONTO SLGT CHC SAT NGT IN CNTRL KS...ANTICIPATING BNDRY WL MIX N DURG THE DAY...WITH PRONOUNCED LLVL MSTR GRADIENT ALG NRN FRINGES OF FCST AREA. SUN-TUE: MEDIUM RANGE MODELS ALL SHOW UPR RDG BUILDING THRUT THE PERIOD WITH LONGWAVE TROF DIGGING ALG W COAST. THIS WL AMPLIFY FLOW ALF OVR CNTRL US...LKLY KEEPING NOCTURNAL PCPN NW OF FCST AREA. CANADIAN ENSEMBLES DO SHOW A FAIR AMT OF VARIABLILITY WITH SHRTWVS EMBEDDED IN FLOW ALG US/CAN BDR DURG THE WEEK. HOWEVER GIVEN THE AMPLITUDE OF UPR PAT AND DISTANCE OF STGR FLOW FM FCST AREA...NOT SURE THAT THIS IS A FACTOR. NO SGFNT CHGS ANTICIPATED TO GOING EXTENDED FCST. FCSTID = 17/HOWERTON ICT 72 94 72 96 / 60 20 10 10 HUT 70 93 71 96 / 60 10 10 10 EWK 70 93 71 96 / 50 20 10 10 EQA 71 93 71 96 / 50 30 10 10 WLD 73 95 74 96 / 70 20 10 10 RSL 68 93 70 97 / 50 10 10 10 GBD 70 94 70 98 / 60 10 10 10 SLN 70 90 69 96 / 40 10 10 10 MPR 70 92 70 96 / 50 10 10 10 CFV 74 94 73 95 / 50 40 10 10 CNU 72 92 72 94 / 40 40 10 10 K88 71 91 71 94 / 40 40 10 10 .ICT... KS...NONE.
In the hours before
Special weather statement, Jul 27, 3:31 PM CDT, 3 hours 9 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-280039-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
331 PM CDT FRI JUL 27 2001
THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INCLUDING THE FOLLOWING COUNTIES:
IN CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
IN SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
IN SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
AS OF LATE AFTERNOON...A WARM FRONT WAS LOCATED FROM NEAR GREAT
BEND TO NEAR EUREKA. THE ATMOSPHERE ACROSS MUCH OF CENTRAL AND
SOUTH CENTRAL KANSAS HAS BECOME VERY UNSTABLE.
LATEST SATELLITE INDICATES THAT AN AREA FROM JUST WEST OF GREAT
BEND TO NEAR DODGE CITY IS BECOMING MORE AND MORE LIKELY FOR
THUNDERSTORM DEVELOPMENT THROUGH 8 PM THIS EVENING. ANY STORMS
THAT DEVELOP ACROSS THIS AREA WILL MOVE EAST OR SOUTHEAST AROUND 20
MPH TOWARD THE REMAINDER OF THE CENTRAL AND SOUTH CENTRAL KANSAS.
AT THIS TIME IT APPEARS THAT SPOTTER ACTIVATION MAY STILL BE
NECESSARY ACROSS THOSE PORTIONS OF CENTRAL KANSAS WEST OF A
HUTCHINSON TO ELLSWORTH LINE THIS EVENING. THIS REGION WILL BE AT
GREATEST RISK FOR STRONG DAMAGING WINDS FROM ANY STORMS THROUGH
SUNSET.
THE STORMS ARE THEN FORECAST TO FORM A LARGER CLUSTER AS THEY MOVE
THROUGH SOUTH CENTRAL AND CENTRAL KANSAS OVERNIGHT. ALTHOUGH THERE
WILL BE SOME CONTINUED THREAT FOR DAMAGING WINDS...IT APPEARS THAT
THE MAIN THREAT WILL BE HEAVY RAINS ACROSS SOUTH CENTRAL KANSAS.a
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND INTO TONIGHT WEST
OF A HUTCHINSON TO ELLSWORTH LINE.The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 1:03 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 42 min |
| Jul 27, 1:42 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 48 min |
| Jul 27, 2:03 AM CDT | Flash Flood Warning | ICT | Russell | 3 hr |
| Jul 27, 2:33 AM CDT | Flash Flood Warning | ICT | Lincoln | 3 hr |
| Jul 27, 3:43 AM CDT | Flash Flood Warning | ICT | Allen, Woodson | 4 hr |
| Jul 27, 6:50 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.